|Year : 2019 | Volume
| Issue : 1 | Page : 81-82
Department of Biological Science, Joseph Ayo Babalola University, Ondo State, Nigeria; Department of Community Medicine, Dr. DY Patil Medical University, Pune, Maharashtra, India
|Date of Web Publication||22-Jan-2019|
Wiwanitkit Hosue, Bangkhae, Bangkok, 10160
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Wiwanitkit V. Pellagra. Med J DY Patil Vidyapeeth 2019;12:81-2
Nutritional disorder is still important public health problem worldwide. Despite the improved food technology and good transportation system, several kinds of nutritional disorders exist in different areas of the world. The underlying etiologies are various including to poverty, poor knowledge and practice, and ritual belief. In developing countries in Asia, the problem is still prevalent and needs good management. The vitamin deficiency is the micronutrient malnutrition that is not uncommon but usually forgotten. The report on pellagra in the journal is a good example of little-mentioned vitamin deficiency.
Clinically, pellagra is the nutritional disorder due to Vitamin B3 or niacin deficiency. Pellagra is a nutritional disorder characterized by dermatitis, diarrhea, and dementia. In the serious case, death might be the most serious complication. Pellagra is proven to be a result of niacin or its important precursor, tryptophan (Trp), deficiency. The problem is common the communities that the main diets contain no animal product. The clinical presentations exist at skin, gastrointestinal, and neurological systems. To get a definite diagnosis of the case, the vitamin profile study is the basic required laboratory examination. The ruling out of other possible causes of the problems is also required. In the present day, the important cause of pellagra is usually not a pure vitamin deficiency due to unavailability of niacin food source. The problem is usually related to chronic alcoholism. Indeed, the issue on the vitamin deficiency is an exact forgotten issue in the management of the patients with alcoholism. The alcoholic patients are usually examined for liver function but are rarely tested for vitamin profiles.
Badaw noted that “Pellagra is caused by a deficiency of niacin (nicotinic acid) and/or its Trp precursor and is compounded by B vitamin deficiencies.” The problem is usually complex and concordant with other nutritional disorders, such as Vitamin B12 deficiency. In alcoholism, the disturbance of gastrointestinal system can result in poor vitamin absorption and the malnutrition might occur. During the pathogenesis, the inhibition of Trp to niacin also occurs in alcoholism. In addition, there are also accumulations of heme precursor 5-aminolevulinic acid and photoreactive porphyrins which are the explanation for the dermatological and neurological problems in the patients with pellagra. Sometimes, the patients might have an early presentation as the dermatological complaint as photosensitivity, erythema on sun-exposed areas. This can be easily missed in clinical practice. In those cases, the diagnosis of pellagra might be by tested niacin administration. If the dermatological problem resolves within 1–2 days after oral supplementation, there is likely to be a case of pellagra. Therefore, an important differential diagnosis for the patients who have photosensitivity as a chief complaint is pellagra. In late case, the neurological problem usually exists and this becomes the leading problem that the patients search for treatment from the physicians. In the management of the case, the full investigations of other possible concurrent vitamin deficiencies and nutritional problems are necessary since all problems have to be managed simultaneously. In addition, the investigation for other concurrent medical disorders such as chronic liver disease which is common in the patients with alcoholism for clinical management is needed. In addition to the alcoholism, the pellagra might be a complication of other medical orders. The interesting disorder that is little mentioned as a cause of pellagra is anorexia nervosa, a psychiatric eating disorder.
Nevertheless, pellagra can also be the adverse effect due to using of some medications. The good example is the pellagra resulted from isoniazid, an anti-tuberculosis medication. The problem can be seen despite pyridoxine supplementation. Another drug that might induce pellagra is phenobarbital. In fact, phenobarbital is the specific drug used for the patients with neurological problem. Hence, the early detection of the additional clinical problems due to phenobarbital induced pellagra is sometimes very difficult. Regarding drug-induced pellagra, diagnosis is usually based on an appropriate index of suspicion by the practitioner. For management of the case cessation of drug is needed. Niacin supplementation usually dramatically improves the clinical status. Finally, there are also other rare etiological factors that might induce pellagra. Those rare factors are estrogens and progestogens, mycotoxins, excessive dietary leucine intake and carcinoid syndrome.
| References|| |
Wiwanitkit V, Wayalun S. Rural food sanitation and nutrition problem in Southeast Asia: Endemic problem, culture bounded disorder and local management wisdom, a power point with videos presentation. Adv Trop Med Pub Health Int 2018;8:12.
Harsha NS, Suraj BM, Kanakavidu SS, Kodali R. Pellagra – A forgotten ailment in current clinical practice. Med J DY Patil Vidyapeeth 2019;12:1:78-80.
Barrett-Connor E. The etiology of pellagra and its significance for modern medicine. Am J Med 1967;42:859-67.
Badawy AA. Pellagra and alcoholism: A biochemical perspective. Alcohol Alcohol 2014;49:238-50.
Wan P, Moat S, Anstey A. Pellagra: A review with emphasis on photosensitivity. Br J Dermatol 2011;164:1188-200.
Prousky JE. Pellagra may be a rare secondary complication of anorexia nervosa: A systematic review of the literature. Altern Med Rev 2003;8:180-5.
Bilgili SG, Karadag AS, Calka O, Altun F. Isoniazid-induced pellagra. Cutan Ocul Toxicol 2011;30:317-9.
Pancar Yuksel E, Sen S, Aydin F, Senturk N, Sen N, Cengiz N, et al.
Phenobarbital-induced pellagra resulted in death. Cutan Ocul Toxicol 2014;33:76-8.